Alert archive / Michigan / Flash Flood Warnings in 2013
Flash Flood Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Aug 22, 2013, 3:44 PM EDT for Calhoun County, Michigan. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2013, 3:44 PM EDT (19:44 UTC)
- Expired
- Aug 22, 2013, 9:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 79 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 4:04 PM EDT | FLASH FLOOD | Battle Creek, MI | CALHOUN COUNTY CENTRAL DISPATCH HAS BEEN RECEIVING CALLS FOR PONDING ON VARIOUS ROADWAYS...INCLUDING SOME STALLED VEHICLES |
| Aug 22, 5:25 PM EDT | HEAVY RAIN 1.35 | 3 Wsw Battle Creek, MI | STORM TOTAL FROM ASOS OCCURRING FROM 1 PM TO 5 PM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
263 WGUS53 KGRR 221944 FFWGRR MIC025-230130- /O.NEW.KGRR.FF.W.0003.130822T1944Z-130823T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 344 PM EDT THU AUG 22 2013 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLASH FLOOD WARNING FOR... CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN... * UNTIL 930 PM EDT * AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL AMOUNTS OF AROUND AN INCH HAVE ALREADY FALLEN. WITH ANOTHER ROUND OF HEAVY RAIN MOVING IN STORM TOTAL RAINFALL AMOUNTS WILL LOCALLY EXCEED TWO INCHES. THIS IS ENOUGH RAIN TO CAUSE FLASH FLOODING IN AND AROUND BATTLE CREEK. THE HEAVIEST RAIN SHOULD BE OVER BY 5 PM. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BATTLE CREEK...ALBION...MARSHALL...TEKONSHA...BEADLE LAKE... BURLEIGH CORNERS...CLARENDON...CONDIT...DUCK LAKE...EAST LEROY... ECKFORD...FORT CUSTER...LEVEL PARK...MARENGO...PARTELLO... PENNFIELD...RICE CREEK...SONOMA...ST MARYS LAKE...STANLEY CORNERS...WATTLES PARK AND WEST LEROY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4242 8530 4242 8472 4207 8471 4207 8529 $$ MJS
2 follow-up statements
859 WGUS73 KGRR 222140 FFSGRR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 540 PM EDT THU AUG 22 2013 MIC025-230130- /O.CON.KGRR.FF.W.0003.000000T0000Z-130823T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CALHOUN MI- 540 PM EDT THU AUG 22 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CALHOUN COUNTY UNTIL 930 PM EDT... AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD MOVED OUT OF THE CITY OF BATTLE CREEK AND FLOODING REPORTS HAVE SUBSIDED. HOWEVER A FLASH FLOOD THREAT MAY STILL EXIST FOR THE NEXT COUPLE HOURS NORTHEAST OF BATTLE CREEK INCLUDING CONVIS AND LEE TOWNSHIPS WHERE AREAS OF HEAVY RAINFALL IN EXCESS OF ONE INCH PER HOUR WERE STILL OCCURRING. DOPPLER RADAR PRECIPITATION ESTIMATES SHOW THAT 2.5 TO 3 INCHES OF RAIN FELL OVER THE CITY OF BATTLE CREEK THIS AFTERNOON. THE BATTLE AIRPORT WHICH IS SOUTHWEST OF THE CITY OF BATTLE CREEK RECORDED 1.35 INCHES OF RAIN FROM 1 PM TO 5 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4242 8530 4242 8472 4207 8471 4207 8529 $$ MEADE
047 WGUS73 KGRR 222235 FFSGRR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 635 PM EDT THU AUG 22 2013 MIC025-222250- /O.CAN.KGRR.FF.W.0003.000000T0000Z-130823T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CALHOUN MI- 635 PM EDT THU AUG 22 2013 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CALHOUN COUNTY IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4242 8530 4242 8472 4207 8471 4207 8529 $$ MEADE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:27 PM EDT, 17 minutes earlier.
Area forecast discussion, Aug 22, 3:27 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 327 PM EDT THU AUG 22 2013 LATEST UPDATE... SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE .SYNOPSIS... ISSUED AT 233 PM EDT THU AUG 22 2013 A COLD FRONT WILL PUSH SOUTHEAST OF THE REGION TONIGHT. HIGH PRESSURE IN THE UPPER PLAINS WILL BUILD SLOWLY SOUTHEAST INTO MICHIGAN FRIDAY. THIS SYSTEM WILL BRING WITH IT A COOLER AND DRIER AIRMASS. SOUTHWEST WINDS WILL DEVELOP BY SUNDAY AS THE HIGH PRESSURE SYSTEM MOVES OFF THE MID ATLANTIC STATES. THIS WILL RESULT IN A WARMING TREND FOR THE REGION. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 233 PM EDT THU AUG 22 2013 THE MAIN CHALLENGE DEALS WITH THE PRECIPITATION THIS AFTERNOON AND TIMING ITS DEPARTURE. THE THUNDERSTORMS AROUND BTL WILL CONTINUE TO PUSH EAST SOUTHEAST. SOME BACKBUILDING WAS OCCURRING IN NW KALAMAZOO COUNTY. FIRST STORM DUMPED ALMOST AN INCH OF RAIN IN BTL. THEY WILL SEE ANOTHER STORM BY 4 PM. AS A RESULT A 2 TO 3 HR PERIOD OF RAIN...HEAVY AT TIMES WILL IMPACT PARTS OF KALAMAZOO AND CALHOUN COUNTIES. THE MCV PUSHING EASTWARD THROUGH LOWER LAKE MI WILL PUSH THIS HEAVY RAIN OUT OF THERE 6 OR 7 PM. LOOKS LIKE URBAN AREAS...ESPECIALLY AROUND BATTLE CREEK COULD SEE SOME FLOODING. LOCALIZED AMOUNTS OVER 1.5 INCHES ARE LIKELY IN THAT AREA. WITH HIGH PRESSURE MOVING IN THE OVERNIGHT PERIOD LOOKS DRY. AS FAR AS THE CLOUDS GO...FROM VISIBLE IMAGERY LOOPS...THE CLEARING SKIES SHOULD MOVE INTO GRAND RAPIDS BETWEEN 7 AND 9 PM. MAINLY CLEAR SKIES WILL THEN PREVAIL FOR MUCH OF THE NIGHT AND INTO FRIDAY. HIGH PRESSURE DOMINATES THE WEATHER INTO SATURDAY NIGHT. THAT WILL KEEP THE SKIES MOSTLY CLEAR. TEMPERATURES WILL END UP COOLER THAN NORMAL TONIGHT INTO SAT AM. EASTERLY FLOW FRI SUPPORTS THE WARMEST TEMPS CLOSER TO THE LAKESHORE. THE DRY AIRMASS AND LIGHT WINDS WILL ALLOW FOR GOOD RADIATIONAL COOLING THU NIGHT AND FRI NIGHT. TEMPERATURES WILL START TO REBOUND SAT INTO SAT NIGHT AS A SOUTHERLY FLOW STARTS TO DEVELOP ON THE BACKSIDE OF THE DEPARTING HIGH. .LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 233 PM EDT THU AUG 22 2013 LITTLE CHANGE WAS MADE TO THE EXTENDED PERIOD. BOTH THE ECMWF AND GFS HAVE BEEN SHOWING FOR SEVERAL MODEL RUNS THAT A LARGE UPPER RIDGE WILL DEVELOP OVER THE MISSISSIPPI VALLEY PLACING LOWER MICHIGAN NEAR THE TOP OF THE RIDGE. SW FLOW AROUND THE SFC HIGH OVER THE EAST COAST WILL RESULT IN INCREASED HEAT AND HUMIDITY AND PROBABLY SOMEWHAT OF A CAP ALOFT. CONFIDENCE IS PRETTY HIGH THAT HIGHS NEXT WEEK WILL PUSH 90 AND WHEN COUPLED WITH DEWPOINTS IN THE UPPER 60S WILL RESULT IN HEAT INDICES IN THE MID 90S. CHANCES FOR PCPN AREN'T REAL HIGH AND REVOLVE AROUND WHETHER WE/LL SEE ANY MCS/S DEVELOP DURING THE NIGHTTIME AND MOVE OVER THE TOP OF THE RIDGE. CURRENT MODEL TRENDS SUGGEST MONDAY NIGHT AND TUESDAY NIGHT LOOK LIKE POTENTIAL TIMES WHEN SHORT WAVES WILL TRAVERSE THE TOP OF THE RIDGE AND POTENTIALLY GENERATE AN MCS. OTHERWISE MOSTLY DRY HOT AND HUMID WEATHER IS EXPECTED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 142 PM EDT THU AUG 22 2013 AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO SLOWLY MOVE ESEWD TOWARD SW LWR MI. THE NRN TAF SITES WILL BE ON THE FRINGE OF PCPN THIS AFTERNOON AND SO WE HIT THEM LIGHTER WITH PCPN. BEST CHC FOR TSRA WILL BE AT KAZO/KBTL. PCPN SHOULD MOVE OUT OF THE AREA BY EARLY EVENING LEADING TO MOSTLY CLEAR SKIES. && .MARINE... ISSUED AT 233 PM EDT THU AUG 22 2013 THE THUNDERSTORMS WILL COME TO AN END LATE THIS AFTERNOON. HIGH PRESSURE MOVES IN TONIGHT AND FRIDAY. INITIALLY THE COLD AIR ADVECTION AN NORTHERLY WINDS WILL CAUSE WAVES TO BUILD. THE FLOW TAKES ON AN OFFSHORE COMPONENT BY DAYBREAK. SO THIS SHOULD PUSH THE BIGGER WAVES OFFSHORE FOR FRIDAY. && .HYDROLOGY... ISSUED AT 233 PM EDT THU AUG 22 2013 THE STORMS CROSSING SOUTH HAVEN TO BATTLE CREEK THIS EVENING WILL LEAD TO SOME LOCALLY HEAVIER RAIN. AMOUNTS COULD TOP 1.5 INCHES WITH THE HEAVIER CELLS. THIS MAY RESULT IN POOR DRAINAGE FLOODING ESPECIALLY AROUND BATTLE CREEK. DRY WEATHER RETURNS FOR FRIDAY AND STAYS WITH US THROUGH SATURDAY. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...MJS SHORT TERM...MJS LONG TERM...93 AVIATION...93 HYDROLOGY...MJS MARINE...MJS
Hazardous weather outlook, Aug 22, 12:30 PM EDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1230 PM EDT THU AUG 22 2013 MIZ037>040-043>046-050>052-056>059-064>067-071>074-231015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1230 PM EDT THU AUG 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON BETWEEN NOON AND 600 PM SOUTH OF A MUSKEGON TO ALMA LINE. THE BEST CHANCE FOR STORMS WILL BE DOWN ALONG INTERSTATE 94. AN ISOLATED SEVERE THUNDERSTORM COULD OCCUR WITH WIND GUSTS OVER 60 MPH. ALSO...A FEW STRONG STORMS ARE POSSIBLE WITH HAZARDS INCLUDING LOCALLY HEAVY DOWNPOURS...CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT WILL BUILD INTO THE AREA DURING THE SUNDAY THROUGH WEDNESDAY TIME FRAME. HIGH TEMPERATURES EACH DAY WILL LIKELY PEAK NEAR 90 DEGREES. IT WILL BECOME HUMID AS WELL WITH HEAT INDEX VALUES PUSHING WELL INTO THE 90S. THUNDERSTORMS WILL BE POSSIBLE EARLY NEXT WEEK AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-231015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1230 PM EDT THU AUG 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT WAVES WILL BUILD THIS AFTERNOON AS WINDS SHIFT TO THE NORTH. BY MID TO LATE AFTERNOON 2 TO 4 FOOT WAVES WILL BE POSSIBLE SOUTH OF GRAND HAVEN. A FEW STORMS WILL BE POSSIBLE SOUTH OF MUSKEGON THIS AFTERNOON. GUSTS OVER 35 KNOTS POSSIBLE WITH THE STORMS. WAVES MAY BE LOCALLY HIGHER NEAR ANY STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STORMS RETURN TO THE FORECAST EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE MJS
In the hours before
Local storm report, Aug 22, 12:22 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1222 PM EDT THU AUG 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 8 NW MUSKEGON 43.31N 86.36W
08/21/2013 MUSKEGON MI DEPT OF HIGHWAYS
MUSKEGON COUNTY ROAD COMMISSION REPORTS NUMEROUS TREES
DOWN THROUGHOUT COUNTY...MAINLY IN FRUITLAND AND LAKETON
TOWNSHIPS. SIX TO EIGHT TREES WERE LARGE. TIME IS
APPROXIMATE.
&&
HOVINGSpecial weather statement, Aug 22, 1:40 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
140 PM EDT THU AUG 22 2013
MIZ064-071-221830-
ALLEGAN-VAN BUREN-
140 PM EDT THU AUG 22 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN OVER LAKE MICHIGAN...WEST OF A LINE
FROM GLENN TO SOUTH HAVEN...MOVING SOUTHEAST AT 20 MPH.
HEAVY RAIN...WIND GUSTS GREATER THAN 30 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY DOWNPOURS COULD CAUSE PONDING OF WATER ON SOME ROADS AND
REDUCE VISIBILITIES. USE CAUTION IF DRIVING AND NEVER DRIVE INTO
FLOODED AREAS.
&&
LAT...LON 4207 8622 4207 8623 4224 8623 4224 8636
4224 8637 4232 8633 4233 8631 4234 8632
4245 8627 4254 8624 4244 8577 4207 8577
TIME...MOT...LOC 1735Z 299DEG 18KT 4247 8628 4207 8651
OSTUNOLocal storm report, Aug 22, 3:41 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
341 PM EDT THU AUG 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM FLOOD BATTLE CREEK 42.32N 85.19W
08/22/2013 CALHOUN MI TRAINED SPOTTER
FLOODING OVER THE CURB AT MAIN ST AND HAMBLIN AVE.
&&
WFELVERThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:47 PM EDT | Special Marine Warning | GRR | 118 min | |
| Aug 21, 10:41 PM EDT | Special Weather Statement | GRR | Lake, Muskegon, Newaygo, Oceana | 64 min |
| Aug 21, 11:46 PM EDT | Special Marine Warning | GRR | 119 min | |
| Aug 21, 11:46 PM EDT | Special Weather Statement | GRR | Allegan, Ottawa | 59 min |
| Aug 22, 12:13 AM EDT | Special Weather Statement | GRR | Kent | 62 min |
| Aug 22, 1:40 PM EDT | Special Weather Statement | GRR | Allegan, Van Buren | 50 min |
| Aug 22, 3:07 PM EDT | Areal Flood Advisory | GRR | Calhoun, Kalamazoo | 6 hr |
| Aug 22, 5:20 PM EDT | River Flood Advisory | GRR | Jackson | 82 min |
| Aug 22, 5:22 PM EDT | Areal Flood Advisory | GRR | Jackson | 4 hr |
Nearby
Flash Flood Warnings in Michigan, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.